Crixivan and Kidney Stones
Jun 13, 2001
My boyfriend is having problems with kidney stones. His doctor about 5 months ago switched him to Crixivan ( in combination with Combivir) 2 times daily (1200mg.). So far his viral load has remained undetectable, but he has begun to have this problems with stones. Could the switch to the 2x a day Crixivan have anything to do with it? Would Crixivan plus ritonavir 2x daily help? Should he try something other than Crixivan or go back to the 3x a day regime?
Response from Dr. Boyle
Since Crixivan twice daily failed in clinical trials, it is not recommended unless ritonavir is added to boost the Crixivan levels. Since Crixivan-related kidney stones tend to form at the peak concentration of Crixivan, the dosing schedule he is currently on is likely to make him prone to kidney stones. Using ritonavir as a booster (especially Crixivan 400mg and ritonavir 400mg twice a day) may result in lower peaks and higher troughs, which may decrease the risk for both kidney stones (associated with the peaks) and virologic failure (associated with the troughs); however, this regimen can be difficult to tolerate. Also, if he has not been on a non-nucleoside reverse transcriptase inhibitor, changing to one of those may be an alternative approach and result in a much simplified and perhaps better tolerated regimen. He should discuss this with his doctor.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.